Texas, 2020

High Wind in Texas, March 19, 2020

March 19, 2020 · NWS MAF · 2 events in 2 counties and zones

S. brought strong west winds to the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep upper low over the western U.S. brought strong west winds to the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 18, 11:34 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 18, 11:34 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 AM CDT Thu Mar 19 2020

.DISCUSSION...

&&

.AVIATION...
Storms have moved out of the area and conditions have returned to
VFR. A Pacific front will move through the region before sunrise
with the wind gusting up to 30kts by midday.

&&

PREV DISCUSSION... /issued 245 PM CDT Wed Mar 18 2020/

DISCUSSION...

WV imagery shows the west coast upper trough has separated in two,
w/the southern portion just making landfall at Baja del Norte,
leaving progressive SW flow aloft over West Texas and Southeast New
Mexico.  Ahead of this feature, large-scale forcing has resulted in
convection developing from wrn Sonora to Far West Texas.  The latest
hi-res models bring this convection onto our higher terrain out west
over the next couple of hours.  12Z KMAF raob came in fairly
unimpressive, save for impressive deep-lyr shear (~50kts),
helicities (~ 150 m2/s2), and low LCL.  Raob indicated that upper-
lvl winds had increased to ~90kts, but models increase this to
120kts overnight.  Mid-lvl winds were 60kts, but these are forecast
to increase to 90kts tonight as well, yielding 0-6km bulk shear of
70-90kts.  Best lapse rates for hail look to stay just ahead
of/along the Pac front, which moves thru late tonight.  All that
said, instability in forecast soundings is initially tepid, but
increases overnight, suggesting this could be a late-night event.

The Pac front will scour moisture east as it plows thru the region
Thu. We've gone ahead and upgraded the watch for the
Guadalupes/Delawares, given strong mtn wave signatures in the progs.
Unfortunately, the Pac front will take temps to just below normal
Thu afternoon.  A secondary cold front late Thu night will then take
temps well-blo normal Fri/Sat, w/Sat being the coldest day this
forecast.  Dirty weak ridging sets in Sunday, however, for a rebound
to near-normal Sunday afternoon, and then temps into the 80s most
locations by Tue, which could be our warmest temps yet this year.
Aside from isolated convection ern fringes Thu night-Sat night,
extended grids stay dry.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     43  55  37  53 /  10   0   0  10
Carlsbad                       40  64  40  60 /   0   0   0   0
Dryden                         54  73  46  62 /  30   0  10  20
Fort Stockton                  47  66  43  63 /  10   0   0   0
Guadalupe Pass                 40  57  37  57 /   0   0   0   0
Hobbs                          38  59  36  55 /   0   0   0   0
Marfa                          39  69  39  68 /   0   0   0   0
Midland Intl Airport           44  58  39  56 /   0   0   0  10
Odessa                         44  58  39  56 /   0   0   0   0
Wink                           43  65  40  61 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM to 8 PM MDT Thursday for Eddy County
     Plains.

     High Wind Warning until 8 PM MDT Thursday for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory from 7 AM this morning to 9 PM CDT this evening
     for Eastern Culberson County-Van Horn and Highway 54
     Corridor.

     High Wind Warning until 8 PM MDT Thursday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Mar 18, 3:42 PM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
442 PM CDT Wed Mar 18 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-192145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
442 PM CDT Wed Mar 18 2020 /342 PM MDT Wed Mar 18 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A Tornado Watch is in effect until midnight CDT for Borden, Scurry,
Howard, Mitchell, Glasscock, and Reagan Counties.

Thunderstorms are expected today and tonight across the area. There
is an enhanced risk of severe storms across the eastern Permian
Basin with a slight risk of severe storms east of a Hobbs to
Marathon line. Large to very large hail, damaging wind, frequent
lightning, and a few tornadoes are possible.

High wind is likely across the Guadalupe Mountains beginning late
tonight. A High Wind Warning is in effect

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A High Wind Warning is in effect Thursday for the Guadalupe
Mountains. A Wind Advisory is in effect Thursday for Eddy and
Culberson Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 18, 8:13 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
913 PM CDT Wed Mar 18 2020

TXZ050-051-060>063-067>069-075-190315-
Midland TX-Pecos TX-Martin TX-Andrews TX-Crane TX-Ector TX-
Glasscock TX-Upton TX-Ward TX-Winkler TX-
913 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...WESTERN
GLASSCOCK...ECTOR...SOUTHEASTERN ANDREWS...NORTHEASTERN WARD...
MIDLAND...SOUTHEASTERN WINKLER...SOUTHWESTERN MARTIN...CRANE AND
NORTHWESTERN UPTON COUNTIES UNTIL 1015 PM CDT...

At 913 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from West Odessa to 7 miles
southwest of Crane. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Midland, Odessa, Monahans, Crane, Thorntonville, Goldsmith, Midland
International Air and Space Port, West Odessa, Cotton Flat, Crane
County Airport, Warfield, Roy Hurd Memorial Airport, Midland Airpark,
Skywest Airport, Monahans Sandhills State Park, Odessa Schlemeyer
Field, Penwell, Imperial, Pleasant Farms and Cordona Lake.

This includes Interstate 20 between mile markers 78 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3231 10238 3175 10168 3112 10262 3155 10296
TIME...MOT...LOC 0213Z 209DEG 30KT 3183 10248 3133 10245

24
Special weather statement, Mar 18, 8:17 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
917 PM CDT Wed Mar 18 2020

TXZ075-082-190315-
Pecos TX-Terrell TX-
917 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND NORTH CENTRAL TERRELL COUNTIES UNTIL 1015 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Sanderson, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Iraan, Iraan Municipal Airport, Bakersfield and Girvin.

This includes Interstate 10 between mile markers 278 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 10240 3055 10254 3094 10261 3109 10240
      3103 10229 3103 10221 3100 10219 3101 10218
      3099 10209 3100 10205 3098 10201 3099 10199
      3093 10192 3092 10188 3089 10189 3086 10185
      3080 10183 3076 10184 3073 10181
TIME...MOT...LOC 0216Z 222DEG 28KT 3055 10242

24
Special weather statement, Mar 18, 8:55 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
955 PM CDT Wed Mar 18 2020

TXZ062-063-069-070-190345-
Midland TX-Reagan TX-Glasscock TX-Upton TX-
955 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK...
NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND CENTRAL UPTON COUNTIES
UNTIL 1045 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of McCamey, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin, Stiles and Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3111 10213 3125 10226 3177 10178 3143 10145
TIME...MOT...LOC 0255Z 223DEG 41KT 3123 10211

24
Special weather statement, Mar 18, 9:13 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 PM CDT Wed Mar 18 2020

TXZ046-047-051-052-062-063-069-190415-
Midland TX-Martin TX-Dawson TX-Glasscock TX-Upton TX-Howard TX-
Borden TX-
1013 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
SOUTHEASTERN ANDREWS...MIDLAND...WESTERN BORDEN...MARTIN...WESTERN
HOWARD...SOUTHEASTERN DAWSON AND NORTHWESTERN UPTON COUNTIES UNTIL
1115 PM CDT...

At 1012 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Lamesa to near Greenwood to 16
miles northeast of Crane. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Midland, Big Spring, Ackerly, Greenwood, Gail, Stanton, Lomax,
Lenorah, Midland International Air and Space Port, Luther, Cotton
Flat, Midland Airpark, Big Spring McMahon-Wrinkle Airpark, Knott,
Vealmoor, Stanton Municipal Aiport, Elbow, Tarzan, Sparenberg and
Warfield.

This includes Interstate 20 between mile markers 125 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3235 10137 3183 10158 3145 10230 3207 10223
      3270 10186 3296 10143 3296 10134
TIME...MOT...LOC 0312Z 225DEG 30KT 3260 10176 3211 10188 3158 10218

24
Special weather statement, Mar 18, 10:06 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 PM CDT Wed Mar 18 2020

TXZ047-048-052-053-063-190500-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
1106 PM CDT Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
MITCHELL...SCURRY...BORDEN AND HOWARD COUNTIES UNTIL MIDNIGHT CDT...

At 1106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Gail to near Luther to 6
miles south of Garden City. Movement was east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Big Spring, Snyder, Colorado City, Garden City, Gail, Coahoma,
Loraine, Forsan, Sand Springs, Lake Colorado City, Lake Colorado City
State Park, Inadale, Luther, Fluvanna, Colorado City Airport, J B
Thomas Reservoir, Champion Creek Reservoir, Westbrook, Cuthbert and
Dunn.

This includes Interstate 20 between mile markers 174 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for western
Texas.

LAT...LON 3209 10126 3183 10127 3181 10153 3296 10156
      3296 10066 3209 10067
TIME...MOT...LOC 0406Z 279DEG 42KT 3294 10149 3239 10151 3178 10146

87
Special weather statement, Mar 18, 11:05 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1205 AM CDT Thu Mar 19 2020

TXZ048-053-190545-
Mitchell TX-Scurry TX-
1205 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL AND SOUTHEASTERN
SCURRY COUNTIES UNTIL 1245 AM CDT...

At 1204 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Inadale to 13 miles west of
Silver. Movement was east at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Colorado City, Loraine, Inadale, Lake Colorado City, Champion Creek
Reservoir, Lake Colorado City State Park and Buford.

This includes Interstate 20 between mile markers 214 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10101 3260 10085 3261 10066 3209 10067
TIME...MOT...LOC 0504Z 276DEG 41KT 3254 10081 3209 10092

87

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 19, 12:38 AM CST to 5:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 19, 2:40 AM CST to 2:51 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883659, 883660.